Michigan, 2023

Ice Storm and Winter Weather in Michigan, April 4 to 5, 2023

April 4 to 5, 2023 · NWS MQT · 13 events in 13 counties and zones

A warm front lifting north from the Central Plains and Lower Great Lakes brought showers and thunderstorms across the area which turned to widespread freezing rain late from the 4th into the early morning of the 5th across west and central Upper Michigan.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A warm front lifting north from the Central Plains and Lower Great Lakes brought showers and thunderstorms across the area which turned to widespread freezing rain late from the 4th into the early morning of the 5th across west and central Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 4, 6:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 4, 6:45 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
745 PM EDT Tue Apr 4 2023

.SHORT TERM...(Late This Afternoon through This Evening)
Issued at 334 PM EDT TUE APR 4 2023

Surface analysis this afternoon has a surface low situated over the
foothills of the Rockies with the trailing upper low spinning over
Colorado.  Meanwhile, the associated warm front is extending from
the Central Plains through the Lower Midwest and into the Ohio
Valley.  And, convective initiation is already occurring over
northern Illinois and northern WI associated with warm air
advection and frontogenesis. So far, any snow showers due to
orographic forcing across Upper Michigan have been minimal today,
but current radar mosaic is lighting up near the MI/WI border. So,
expect an uptick in snow over the next few hours with a rather
quick transition to a wintry mix from southwest to northeast
across the forecast area per Bufkit soundings. The exception will
be southern Menominee County where ptype is already rain. And,
southern portions of the UP could even experience a few rumbles of
thunder by this evening. Latest ground based obs are reporting
isolated thunder over northern WI. In addition, easterly winds
will be strong with gusts up to 25 to 35 mph.

.LONG TERM...(Tonight through Tuesday)
Issued at 433 PM EDT TUE APR 4 2023

A 500mb closed low over WY embedded in the upper level trough over
the Rockies will travel northeast through the Dakotas tonight and
continues through northwest MN into Ontario Wed afternoon. The
associated sfc low pres tracks northeast through IA and continues
north along MN/WI and the west side of Lake Superior Wed morning.
The sfc low then continues northeast through Ontario toward James
Bay by Thu morning with sfc high pressure building over the Upper
Midwest overnight into Fri. Much colder air on Thursday brings a
period of lake effect snow showers, especially for the Keweenaw.
Then a series of low amplitude shortwaves bring chances for light
precipitation this weekend into early next week. A fast-moving
shortwave drops southeast through the UP Fri night into Sat ahead of
upper level troughing that follows through Sun afternoon. Additional
shortwaves are expected into early next week, but precipitation
amounts are expected to be below average after tonights storm.
Temperatures trend from below normal to above normal this weekend
with much above normal temperatures leading to substantial snow melt
and some flooding concerns next week.

The main focus of the period is the imminent winter storm system
that brings a wintry mix and strong winds. Strong 850mb WAA yields a
warm nose that is noteworthy in the BUFKIT soundings throughout the
UP which will start tonight with primarily rain over southern
Menominee County and a mix of rain/sleet elsewhere. This will
gradually mix with freezing rain as low level cold air advection
battles the warm layer aloft. Icing amounts on the Keweenaw and
across the far east are expected to exceed 1/4 inches by Wed
morning. Strong WAA ahead of the cold front erodes the deep
inversion gradually through the morning and into the early afternoon
aiding in the final transition across the UP over to rain. It's
possible that high temps on Wednesday may not be warm enough with
NBM 50th percentile several degrees warmer than the current
forecast. Pops begin to diminish as well during this transition with
the dry slot moving in ahead of the cold front. The cold front will
move east late Wed morning/afternoon and a diurnal increase in
convective PoPs along the front with a much drier air mass moving in
behind the cold front.

Another major factor with this system is the strong winds. As the
warm front continues to lift north, east winds will continue to ramp
up through midnight with gusts up to 30 likely across much of the UP
and up to 40 knots in the Keweenaw. The WAA regime combined with
precipitation reduces confidence in high winds tonight, but the
unusual easterly direction warrants a more aggressive wind forecast.
As the low passes along the west side of the lake, winds veer
southeast immediately ahead of the cold front then southwesterly
behind the front. Strong southwest winds ramp up in the overnight
hours with gusts up to 35 to 40 knots for most, with the Keweenaw
getting up to 50 knots. As the low continues northward on Thursday,
the winds gradually diminish while veering westerly then winds
should drop off shortly after sunset as ridging begins to build in
and the boundary layer decouples preventing stronger winds aloft
from mixing down. Lake-effect snow is also expected after these
winds veer westerly Thu morning. CAA in the 850mb level will help
850mb temps drop to around -14 to -15C. BUFKIT soundings show a
favorable LES environment with inversion heights up to 8kft that
encompass the entire DGZ. As winds veer westerly, more dominant
banding features crossing the Keweenaw are possible. Even if that
doesn't occur the combination of briefly heavy snow showers and
strong winds suggests impactful weather mainly related to low vsby.
The inverted-v structure at the surface could limit snow shower
coverage.

Fri night into Sat morning brings another shortwave with light snow
chances. An additional shortwave bringing light precip chances,
mainly rain moves through Sun night into Monday. The above normal
temps will be more noticeable Sat and beyond with highs getting well
into the 40s on Sat and into the 50s to 60s Sun through the early
part of next week. On top of that, lows look to stay around or above
freezing post Sat night which will help melt our snowpack.
Additional warmth and snowmelt are expected next week suggesting
spring may have finally sprung.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 727 PM EDT TUE APR 4 2023

MVFR/IFR conditions will prevail into this evening when they become
primarily IFR with the onset of mainly freezing rain and sleet midnight
and overnight with a warm frontal passage. Eventually, pcpn will
change over to light rain showers by tomorrow morning. TAF sites
could deteriorate further to LIFR overnight into Wednesday morning
before gradually improving Wednesday afternoon. Winds will be
strong out of the east tonight, particularly at KCMX, where gusts
could reach near 40 knots. East-southeast winds are expected
Wednesday morning with gusts up to 20 kts at IWD and SAW and 45
kts at CMX. Winds then shift southwest in the afternoon and will
remain gusty with gusts of 35-40 kt possible at all the
terminals.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 433 PM EDT TUE APR 4 2023

...Long duration Gale and Storm Force Wind event ongoing through
Thursday...

No big changes were made with this very strong and long lived storm
event on Lake Superior. Track of the sfc low continue to look like
it will go across western Lake Superior. Will have two periods of
strong winds with the first associated with warm air advection ahead
of the low pressure and the second associated with cold air
advection behind the low. East-northeast storm force winds look to
be still up to 60 knots across the west and a high-end gale up to 45
knots across the east. Southwest winds quickly increase behind the
cold front on Wednesday then gradually veer westerly Wednesday night
into Thursday. Still looks like storm warnings will have to be
hoisted eventually across the east half for Wed night into Thu.
Confidence continues to be high that there will be widespread storm
force winds up to 60 knots on Lake Superior at times into Thu and
waves up to 25 feet possible. Expect conditions to improve Thursday
night as high pressure slides across the Upper Great Lakes.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory until 11 AM EDT Wednesday for MIZ001-
     003.

  Winter Storm Warning until 11 AM EDT Wednesday for MIZ001-003.

  Winter Weather Advisory until 8 AM EDT /7 AM CDT/ Wednesday for
     MIZ002-004-005-010>013-084.

  Ice Storm Warning until 10 AM EDT /9 AM CDT/ Wednesday for
     MIZ006-007-009-085.

  Lakeshore Flood Advisory until 8 AM EDT /7 AM CDT/ Wednesday for
     MIZ012>014.

Lake Superior...
  Storm Warning until 11 AM EDT /10 AM CDT/ Wednesday for LSZ162.

  Gale Warning until 8 AM EDT /7 AM CDT/ Wednesday for LSZ240>251.

  Storm Warning until noon EDT Thursday for LSZ263-264.

  Gale Warning until 3 AM EDT Friday for LSZ265>267.

Lake Michigan...
  Gale Warning until 5 AM EDT Wednesday for LMZ221-248-250.

&&

SHORT TERM...TDUD
LONG TERM...Jablonski
AVIATION...Voss
MARINE...EK
Hazardous weather outlook, Apr 4, 2:57 PM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
357 PM EDT Tue Apr 4 2023

MIZ001>007-009>014-084-085-052000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
357 PM EDT Tue Apr 4 2023 /257 PM CDT Tue Apr 4 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

A strong low pressure system will bring accumulating snow, mixed
wintry precipitation of sleet, snow, freezing rain and rain, very
strong winds, and a chance of thunderstorms late this afternoon
and tonight. Some of the storms could contain some small hail
across the southern counties. There could be up to a quarter inch
of ice accumulation tonight. See the latest Winter Weather
Advisory, Ice Storm Warning and Winter Storm Warning for further
details.

There will also be some minor lakeshore flooding and beach erosion along
the Lake Superior and the bay of Green Bay and Lake Michigan shorelines
tonight. See the latest lakeshore flood advisory for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong low pressure system will bring mixed wintry precipitation
of sleet, snow, freezing rain and rain, very strong winds, and a
chance of thunderstorms Wednesday. There could be some up to a
quarter inch of ice accumulations into Wednesday morning. See the
latest Winter Weather Advisory, Ice Storm Warning and Winter Storm
Warning for further details.

There will also be some minor lakeshore flooding and beach erosion
along the Lake Superior shorelines on Wednesday. See the latest
lakeshore flood advisory for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-052000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
357 PM EDT Tue Apr 4 2023 /257 PM CDT Tue Apr 4 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A strong northeast to east gale to 45 knots and storm force winds
to 60 knots are expected through tonight. Thunderstorms will also
be possible this afternoon through tonight. See the latest Lake
Superior forecast and marine weather message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong east gale Wednesday becoming southwesterly late Wednesday
through Thursday to 45 knots and storm force winds to 60 knots
are expected. Gales may persist out of the west-northwest on Lake
Superior into Thursday night. Thunderstorms will also be possible
Wednesday. See the latest Lake Superior forecast and marine
weather message for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-052000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
357 PM EDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

East-to-southeast-to-south gales to 40 knots are possible late
this afternoon into tonight. Thunderstorms are possible this
afternoon through tonight. See the latest Nearshore Marine
Forecast and Marine Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southwest gales to 45 knots are possible Wednesday night and
Thursday. Thunderstorms are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

In the hours before

Local storm report, Apr 4, 6:26 PM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
726 PM EDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             2 S BARAGA              46.75N 88.49W
04/04/2023  M3.0 INCH        BARAGA             MI   TRAINED SPOTTER

            MEASURED 3.0 INCHES OF SNOW FROM 5:00 P.M.
            EDT THROUGH 6:30 P.M. EDT. A 6:40 P.M. EDT
            PEA-SIZED HAIL WAS FALLING AND BY 6:45 P.M.
            EDT SLEET WAS OBSERVED. WINDS ARE
            INCREASING.

&&

JSS
Special weather statement, Apr 4, 10:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Marquette MI
1139 PM EDT Tue Apr 4 2023

MIZ012-013-050415-
Delta MI-Menominee MI-
1139 PM EDT Tue Apr 4 2023

...A strong thunderstorm will impact portions of southwestern Delta
and southeastern Menominee Counties through 1215 AM EDT/1115 PM
CDT/...

At 1139 PM EDT/1039 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Cedar River, or 18 miles northeast
of Marinette, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar River, Ford River, Bark River, Gourley, Arthur Bay and Wells
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4528 8760 4576 8734 4565 8699 4562 8702
      4562 8706 4555 8716 4541 8726 4541 8735
      4529 8744 4524 8749
TIME...MOT...LOC 0339Z 205DEG 41KT 4531 8744

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 ice storm, 6 winter weather. Local standard time, as filed.

Winter Weather, Alger

When
April 4, 11:00 PM EST to April 5, 6:30 AM EST
Where
Alger forecast zone
Reported by
CoCoRaHS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Spotter in Forest Lake reported mixed precipitation and lightning/thunder with a tenth of an inch of ice accumulation from freezing rain.

Ice Storm, Delta

When
April 4, 11:00 PM EST to April 5, 5:00 AM EST
Where
Delta forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

A widespread estimated quarter inch of ice accumulation from freezing rain occurred across much of Delta County in the early morning of the 5th. The Garden Corners observer reported a frozen anemometer. Utility companies reported widespread power outages impacting several hundred customers with downed trees and power lines.

Ice Storm, Dickinson

When
April 4, 10:00 PM CST to April 5, 4:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers and spotters reported 0.30 inches of ice on trees, elevated surfaces and untreated roads and sidewalks in the Iron Mountain area early morning on the 5th.

Winter Weather, Iron

When
April 4, 10:00 PM CST to April 5, 3:00 AM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

An estimated one to two tenths of an inch of ice accumulation from freezing rain occurred across much of Iron County early on the 5th.

Ice Storm, Gogebic

When
April 4, 10:30 PM CST to April 5, 3:00 AM CST
Where
Gogebic forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer in Ironwood measured one quarter of an inch of ice accumulation from freezing rain early morning on the 5th. Watersmeet Schools were closed on the 5th due to the impacts from the ice storm.

Ice Storm, Southern Schoolcraft

When
April 4, 11:30 PM EST to April 5, 6:00 AM EST
Where
Southern Schoolcraft forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An observing station near Manistique measured three tenths of an inch of ice accumulation from freezing rain. Utility companies also reported many downed trees and power lines resulting in power outages impacting several thousand customers. School start times in Manistique were delayed two hours due to the ice storm.

Winter Weather, Baraga

When
April 5, 12:00 AM EST to 6:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Michigamme measured a quarter inch of ice accumulation on top of fallen snow in the early morning of the 5th. He also reported a quarter mile visibility in fog as well.

Winter Weather, Keweenaw

When
April 5, 12:00 AM EST to 5:00 AM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Many locations across the county received an estimated one tenth to two tenths of an inch of ice accumulation from freezing rain early morning on the 5th.

Winter Weather, Marquette

When
April 5, 12:00 AM EST to 5:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observers across the county measured one-tenth of an inch of ice accumulation from freezing rain early morning on the 5th. The Marquette NWS office in Negaunee Township reported a frozen anemometer during the event. Schools throughout western Marquette County were closed on the 5th due to slippery roads from the ice accumulation.

Winter Weather, Ontonagon

When
April 5, 12:00 AM EST to 5:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

An observer near Ontonagon observed a light glaze of ice from freezing rain on tree twigs on the morning of the 5th.

Ice Storm, Northern Schoolcraft

When
April 5, 12:00 AM EST to 6:00 AM EST
Where
Northern Schoolcraft forecast zone
Property damage
$10,000
Reported by
Utility Company
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

A widespread one-quarter inch of ice accumulation from freezing rain was estimated across much of northern Schoolcraft County. Utility companies also reported many downed trees and power lines resulting in power outages impacting several thousand customers across the area.

Ice Storm, Luce

When
April 5, 12:00 AM EST to 6:30 AM EST
Where
Luce forecast zone
Property damage
$10,000
Reported by
Utility Company
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

An estimated one-quarter inch of ice accumulation from freezing rain occurred over Luce County on the morning of the 5th. Utility companies also reported many downed trees and power lines resulting in power outages impacting several thousand customers.

Ice Storm, Northern Houghton

When
April 5, 12:00 AM EST to 6:00 AM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The ASOS at Houghton County Airport measured over 0.3 inch of ice accumulation from freezing rain on the morning of the 5th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090531, 1093374, 1093375, 1093393, 1093376, 1093384, 1090532, 1093378, 1093379, 1093380, 1093388, 1093391, 1093394.